Colorado, 2024Wildfire in Colorado, September 12, 2024
September 12, 2024 · NWS BOU · 1 event in 1 county or zone
The fire burning on the border of Weld and Morgan counties quickly consumed about 1,000 acres of vegetation along I-76, according to the Colorado Division of Fire Prevention and Control. m.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The fire burning on the border of Weld and Morgan counties quickly consumed about 1,000 acres of vegetation along I-76, according to the Colorado Division of Fire Prevention and Control. It was under control as of 4:15 p.m. The flames and smoke shut down I-76 between Roggen, and Colorado 52 near Wiggins. The fire is believed to have started the day before from a lightning strike. South winds of 30-40 mph fanned the flames northward.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Sep 12, 11:14 AM MST, 26 minutes earlier. Its key messages:
- Critical fire weather conditions today with stronger southerly winds, near record temperatures, and a drier airmass.
- Mainly dry and calmer weather Friday through the weekend, but an isolated storm still possible.
- Fire weather conditions get elevated to critical again early next week.
Area forecast discussion, Sep 12, 11:14 AM MST, 26 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1214 PM MDT Thu Sep 12 2024
.KEY MESSAGES...
- Critical fire weather conditions today with stronger southerly
winds, near record temperatures, and a drier airmass.
- Mainly dry and calmer weather Friday through the weekend, but an
isolated storm still possible.
- Fire weather conditions get elevated to critical again early
next week.
&&
.UPDATE...
Issued at 933 AM MDT Thu Sep 12 2024
Current water vapor imagery shows a dry airmass in place over the
CWA. Observations show southerly winds have already started
gusting to nearly 30 mph across the forecast area this morning.
With this expected to continue through the afternoon, the weather
highlight for today is still expected to be the development of critical
fire weather conditions. The current forecast is in good
standing, with a Red Flag Warning in place from 12PM to 8PM for a
large portion of the forecast area. See below for more details.
&&
.SHORT TERM /Through Tonight/...
Issued at 303 AM MDT Thu Sep 12 3034
The going forecast is looking pretty good as drier air spreads
over the state. It still looks like the cooler air aloft and
strongest QG lift will stay northwest of our area, allowing for
some clouds mainly near the northern border but no showers. We'll
be mixing out the surface moisture, but the very dry air aloft
doesn't get here until behind the shift to more WSW winds aloft
this evening, so the current temperature/humidity/wind forecasts
look pretty good. The area along the foothills from Golden to Ft
Collins is tricky as it will be between the southerlies on the
plains that are blocked by the Palmer Divide and the
southwesterlies over the mountains which are also blocked by the
Front Range. The idea of lighter winds here is good, but there
could be a few hours with stronger winds in this zone in the late
afternoon and early evening with peak mixing and a trend towards a
more southwest direction at the surface. The Red Flag Warning may
be a little rough around the edges with this area possibly getting
windy enough late, and the northeast corner having higher
humidities, but we won't tinker with it at this point.
Winds should get lighter fairly quickly this evening as the
southerly gradient shifts eastward and the flow aloft goes to a
lighter more westerly direction. Foothills areas prone to
southwest winds may stay breezy for a while. There could still be
a few clouds, but it doesn't look like much, and given the winds
going light and dry air, it should be a cool night with lows near
or below freezing in most mountain valley locations.
Finally, the thing I don't like to talk about...smoke. There's an
initial batch of smoke aloft that should be spreading into our
area from the west about now. It's not a lot but should be
noticeable. There's a more substantial area of smoke at the
surface that was stretched between Las Vegas and Salt Lake City at
sunset (with 4-8 mile visibilities) and is basically behind that
shift to more southwesterly winds that will come across the
mountains this afternoon and reach the Front Range cities this
evening. Hopefully it will be mixed out a bit more, but if we have
much surface smoke that will be the time, mainly tonight for our
cities. There will be a shallow puff of air from the north across
the plains tonight with a more westerly direction over the
mountains. This should clear out this batch of California smoke.
The HRRR smoke model has some Oregon smoke moving in Friday
morning, but this looks overdone as it appears the smoke
production was much less than modeled Wednesday afternoon so that
puff of smoke may not be real. We left the smoke in the forecast
alone for now, but we may be able to trim back everything but the
band of California smoke for the afternoon/evening.
&&
.LONG TERM /Friday through Wednesday/...
Issued at 303 AM MDT Thu Sep 12 3034
Colorado will be under the influence of a quasi-zonal flow aloft
Friday through Saturday. Friday's temperatures should be some 10
degrees cooler than Thursday's readings due to the passage of a cold
front. With a dry airmass in place, dry conditions are expected
across the forecast area. However, can't rule out a rogue shower or
thunderstorm across the far northeastern zones during the late
afternoon or early evening hours on Friday.
For Sunday and Monday, the upper flow over Colorado turns
southwesterly in response to a large upper level storm system
deepening over the Mojave Basin. Some increase in mid level moisture
and QG lift associated with the upper level storm system may result
in a slight increase in precipitation chances, mainly over the high
country and far Northeastern Plains. With limited moisture, most of
the showers and storms should produce light rain and gusty winds.
Monday night and Tuesday, the upper level storm system is progged to
weaken as a potent upper level shortwave ejects northeastward across
the Central and Northern Rockies. As the shortwave moves across the
region, there should be a better chance for showers and a few
storms, mainly over the mountains and northern sections of the
plains. Once again, most of the showers and storms should only
produce light rain and gusty winds. However, there could one or two
stronger storms with brief moderate to heavy rain possible.
By Wednesday, many of the models are showing another large upper
level storm system deepening along the west coast of the U.S. This
pattern should allow a southwesterly flow aloft to set up across
the state with mostly dry conditions expected.
As for temperatures, they should remain above normal through much of
the period with some cooling by Tuesday or Wednesday behind the
passage of a weak cool front.
&&
.AVIATION /18Z TAFS through 18Z Friday/...
Issued at 1149 AM MDT Thu Sep 12 2024
Southerly winds are currently gusting around 30kts at DEN, and
SSW near 30kts at APA, BJC is expected to follow suit in the next
hour or so (18/19Z). These enhanced winds are expected to
continue before they lighten up near sunset. Hi-res models
indicate gusts have very low probability (<10% chance) of
surpassing 35kts. Guidance indicates smoke concentrations from
wildfires out west will likely increase near sunset this evening
and linger through the morning hours Friday. This could impact
slant range visibility at all TAF sites, especially during sunset
tonight and sunrise Friday.
&&
.FIRE WEATHER...
Issued at 303 AM MDT Thu Sep 12 3034
Increasing south to southwest winds will create critical fire
weather conditions over the plains, foothills, and mountain
valleys this afternoon and early evening. Wind gusts of 25-40 mph
will be likely, with minimum humidities of 12-15% in most areas
and only a little higher in the northeast corner of Colorado.
Along the base of the Front Range from Golden to Fort Collins,
winds will be lighter most of the day, but critical conditions
could occur for a few hours in the late afternoon and early
evening as the winds finally mix into that area. The winds should
diminish fairly quickly this evening.
Elevated fire weather conditions will be possible from Friday
into early next week, with near critical to critical fire weather
conditions possible by Tuesday and Wednesday across portions of
the plains. This may occur as southwest winds increase ahead of
the next weather disturbance moves across the Central and Northern
Rockies.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for COZ211-213>217-
240>251.
&&
UPDATE...Bonner
SHORT TERM...Gimmestad
LONG TERM...JK
AVIATION...Bonner
FIRE WEATHER...Gimmestad/JK
Hazardous weather outlook, Sep 12, 9:43 AM MST, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1043 AM MDT Thu Sep 12 2024
COZ030>051-131645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1043 AM MDT Thu Sep 12 2024
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
Southerly winds have increased this morning, and windy conditions
will continue across the area this afternoon with wind gusts of
25 to 40 mph. The winds will combine with near record high
temperatures and low humidities to create critical fire weather
conditions. The winds will diminish this evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
For Friday through the weekend, the days will be warm and mainly
dry, with just an isolated storm or two possible each day.
An upper level disturbance should bring a better chance of
precipitation to the forecast area toward Monday night and Tuesday,
especially across the mountains and northern sections of the
plains.
Fire danger and gusty winds will likely increase Monday ahead of
the disturbance, possibly lasting into Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight.
Wildfire, C & S Weld County
- When
- September 12, 11:40 AM MST to 3:17 PM MST
- Where
- C & S Weld County forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 40.555, -104.392 (the zone’s center; the record gives no point)
The fire burning on the border of Weld and Morgan counties quickly consumed about 1,000 acres of vegetation along I-76, according to the Colorado Division of Fire Prevention and Control. It was under control as of 4:15 p.m. The flames and smoke shut down I-76 between Roggen, and Colorado 52 near Wiggins. The fire is believed to have started the day before from a lightning strike. South winds of 30-40 mph fanned the flames northward. No homes were threatened or evacuated. Times were estimated based on media reports.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, September 12 to 14, 20243 deaths · 1 event
- Tropical Storm and Flash Flooding in Mississippi, September 12 to 16, 2024$468,000 · 34 events
- Strong Wind in Alabama, September 12, 2024$265,000 · 6 events
- Flash Flooding and Hail in Alabama, September 12 to 15, 20241 injured · 1.25 in hail · 21 events
- Damaging Winds in North Dakota, September 12, 2024$30,000 · 70 kt wind · 3 events
- Flash Flooding and Damaging Wind in Florida, September 12 to 15, 202450 kt wind · 23 events
- Strong Wind in Mississippi, September 12, 2024$22,000 · 5 events
- Dense Fog in New Jersey, September 12, 202410 events
- Strong Wind in South Dakota, September 12, 20249 events
- Hail in Wyoming, September 12, 20242 in hail · 7 events
- Dense Fog in Pennsylvania, September 12, 20245 events
- Flood and Strong Wind in Tennessee, September 12 to 15, 2024$11,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1201991.